WILLIAM H. ADAMS, M.D.; ROBERT A. RUFO, M.D.; LILIA TALARICO, M.D.; STUART L. SILVERMAN, M.D.; MARK J. BRAUER, M.D.
Five young male heroin users presented with a syndrome resembling acute immune thrombocytopenic purpura. Although a viral, autoimmune, or toxic origin cannot be conclusively excluded at present, data are most consistent with the hypothesis that the thrombocytopenia was due to a drug-related immunologic mechanism that resulted in peripheral platelet destruction. Epidemiologic considerations suggest the common agent involved in their illnesses was present in the heroin they used. Although glucocorticoid therapy was followed by clinical recovery in four of the five patients (one was lost to follow-up), it is not certain that this represented a causal relation.
WILLIAM H. ADAMS, ROBERT A. RUFO, LILIA TALARICO, STUART L. SILVERMAN, MARK J. BRAUER. Thrombocytopenia and Intravenous Heroin Use. Ann Intern Med. 1978;89:207–211. doi: 10.7326/0003-4819-89-2-207
Download citation file:
Published: Ann Intern Med. 1978;89(2):207-211.
Hematology/Oncology, Platelet Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use